Illinois, 2008

Flash Flood and Damaging Wind in Illinois, September 12, 2008

September 12, 2008 · NWS ILX · 2 events in 1 county or zone

A cold front settled southward into central Illinois during the evening of 9/12, triggering scattered thunderstorms. Locally heavy rainfall occurred, mainly north of I-72.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A cold front settled southward into central Illinois during the evening of 9/12, triggering scattered thunderstorms. Locally heavy rainfall occurred, mainly north of I-72. In addition, isolated wind damage was reported with a few of the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Sep 12, 7:27 PM CST, 2 hours 13 minutes earlier.

Area forecast discussion, Sep 12, 7:27 PM CST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
827 PM CDT FRI SEP 12 2008

.DISCUSSION...
ISSUED 822 PM CDT FRI SEP 12 2008

LATEST SURFACE ANALYSIS INDICATING A STATIONARY FRONT ACRS ERN
IOWA SWWD THRU NERN KS. A SECOND WEAK SFC TROF/WARM FRONT STRETCHED
FROM WEST TO EAST ALONG THE I-70 CORRIDOR EARLY THIS EVENING. THIS
BOUNDARY WAS THE FOCUS FOR SOME ISOLD THUNDERSTORMS THIS EVENING
A FEW OF WHICH HAD SOME DECENT MID LEVEL ROTATION. WITH THE LOSS OF
DAYTIME HEATING...THE STORMS OVER EXTREME SOUTHERN/SERN IL HAVE
SETTLED DOWN...WITH THE MAIN SUPPORT FOR SHOWERS AND THUNDERSTORMS
FURTHER NORTHWEST TWDS THE STALLED FRONTAL BOUNDARY. THAT WILL BE
THE FOCUS FOR OVERNIGHT RAIN AND THUNDERSTORMS INTO SAT MRNG. THE
CURRENT ZONES HAVE THIS WELL HANDLED WITH THE HIGHEST POPS ACRS
THE NW...AND PROGRESSIVELY LOWER POPS OVER THE SE. WL MAKE SOME
MINOR ADJUSTMENTS TO THE PRECIP WORDING ACRS THE SE...OTHERWISE
THE RMDR OF THE ZONE FORECAST IS IN GOOD SHAPE. SHOULD HAVE THE
UPDATE OUT BY 845 PM.

SMITH
&&

.AVIATION...
ISSUED 554 PM CDT FRI SEP 12 2008

LARGE AREA OF RAIN WITH IFR/MVFR CIGS AND VSBYS WAS LIFTING NORTH
OF THE TAF SITES EARLY THIS EVENING. A WARM FRONT OVR SRN IL IS
EXPECTED TO PUSH NORTH ACRS THE AREA OVERNIGHT BRINGING SCATTERED
SHOWERS TO MAINLY THE NRN PORTION OF THE AREA...ALTHOUGH WL CONT
WITH THE VCSH ACRS THE SOUTH OVERNIGHT. WITH THE TROPICAL AIR
MASS FIRMLY IN PLACE...IT LOOKS AS THOUGH AREAS THAT HAVE SEEN
THEIR CIGS LIFT MAY HAVE LOWER CIGS AND VSBYS DEVELOP LATER TNT
UNTIL THE BNDRY SHIFTS NORTH OF THE AREA. ONCE THE BNDRY LIFTS
INTO NRN IL SAT MRNG...WL HAVE TO DEAL WITH SOME MVFR CIGS BUT
DATA SUGGESTS WE MAY SEE A BREAK DEVELOP IN THE CLOUD DECK BY
LATE MRNG OR EARLY AFTN. HOWEVER...A COLD FRONT...CURRENTLY OUT
OVR IOWA AND NW WISCONSIN WILL EDGE INTO OUR AREA DURING THE
AFTN HOURS BRINGING THE THREAT FOR A LEAST SCATTERED CONVECTION.
SFC WNDS TNT WL BE MAINLY OUT OF THE SE BUT BEGIN TO VEER MORE
INTO THE SOUTH TWDS MRNG AS THE FRONT LIFTS NORTH OF THE AREA.
WIND SPEEDS TNT WL BE LESS THAN 10 KTS...BUT BEGIN TO INCREASE
TO BETWEEN 10 AND 20 KNOTS SATURDAY WITH A FEW GUSTS POSSIBLE
DURING THE LT MRNG AND EARLY AFTN HOURS...ESP IF WE CAN GET
SOME BREAKS IN THE CLOUD COVER.

SMITH
&&

.PREV DISCUSSION...
ISSUED 300 PM CDT FRI SEP 12 2008

SHORT TERM...TONIGHT THROUGH MONDAY...
DEEP TROPICAL SOUTHWESTERLY UPPER FLOW CONTINUES FROM WEST TEXAS
INTO THE CORN BELT THIS AFTERNOON. RAIN HAS BEEN COMMON ACROSS THE
NORTHERN HALF OF ILLINOIS ALONG AND NORTH OF A WARM FRONT THAT
EXTENDS FROM COLUMBIA MISSOURI TO INDIANAPOLIS. AS THE UPPER FLOW
BACKS TONIGHT AND SATURDAY...MOST OF THE STEADY RAIN SHOULD SHIFT
NORTHWARD WITH THE WARM FRONT. HOWEVER...AIRMASS WILL REMAIN VERY
MOIST AND UNCAPPED FURTHER SOUTH...WHICH WILL PROMOTE THUNDERSTORM
DEVELOPMENT ACROSS THE CENTRAL AND EASTERN ILLINOIS THIS EVENING.
SOME INSTABILITY MAY COMBINE WITH ADEQUATE LOW LEVEL SHEAR TO CAUSE
ISOLATED STORMS TO PRODUCE PERHAPS SOME STRONG WINDS UNTIL THE SUN
GOES DOWN. FURTHERN NORTH...THE HEAVIEST QPF WITH THE INITIAL UPPER
SHORTWAVE NOW COMING INTO EASTERN KANSAS WILL BE ACROSS IOWA...
NORTHERN ILLINOIS...AND SOUTHERN WISCONSIN. AS THE ASSOCIATED
SURFACE LOW TRACKS INTO SOUTHERN WISCONSIN SATURDAY AFTERNOON...IT
WILL PUSH A COLD FRONT INTO CENTRAL ILLINOIS WHICH WILL BECOME
STATIONARY SATURDAY NIGHT AND SUNDAY.

THE NHC TRACK FOR HURRICANE IKE TAKES ITS REMAINS TO NORTHWESTERN
ARKANSAS BY 12Z SUNDAY AND FROM THERE IT WILL ACCELERATE
NORTHEASTWARD ALONG THE FRONT ACROSS CENTRAL OR SOUTHERN ILLINOIS.
THEREFORE RAIN WILL BECOME HEAVY BEGINING EARLY SATURDAY EVENING
WELL AHEAD OF IKE AND CONTINUE THROUGH SUNDAY. EXCESSIVE RAINFALL
AMOUNTS APPEAR LIKELY...WITH THE HIGHEST PROBABILITY OF FLOODING
ALONG AND SOUTH OF A JACKSONVILLE TO BLOOMINGTON LINE. THE POTENTIAL
EXISTS FOR STORM TOTAL RAINFALL IN EXCESS OF 5 INCHES NEAR THE
INTERSTATE 55 CORRIDOR BEFORE THE SYSTEM EXITS THE REGION SUNDAY
NIGHT. THE GROUND IN THESE AREAS WILL BE SATURATED FROM RAINFALL
FROM THURSDAY THROUGH SATURDAY...SO BOTH RIVER FLOODING AND FLASH
FLOODING WILL BE POSSIBLE. WITH THIS IN MIND...WILL ISSUE A FLASH
FLOOD WATCH THAT WILL BEGIN 4PM SAT AND EXTEND UNTIL 7 PM SUNDAY.

THE GFS MODEL HAS BEEN A SLOW OUTLIER WITH THE SPEED OF IKE THROUGH
THE OHIO VALLEY...BUT ITS TIMING HAS PRETTY MUCH CAUGHT UP WITH THE
ECMWF AND OTHER DYNAMIC MODELS. THIS SUGGESTS AN END TO THE
PRECIPITATION SUNDAY EVENING. WILL HANG ONTO SLIGHT CHANCE AND
CHANCE POPS THROUGH MONDAY MORNING IN CASE IKE SPRINGS ANY SURPRISES
TIMING-WISE.

LONG TERM...TUESDAY THROUGH FRIDAY...
DRY WEATHER EXPECTED FOR THE MIDDLE THROUGH END OF NEXT WEEK. UPPER
RIDGE WILL BUILD INTO THE WESTERN STATES PLACING THE MIDWEST WITHIN
DRY NORTHWESTERLY FLOW. ONE WAVE WILL MOVE ACROSS SOUTHERN CANADA IN
THE THURSDAY/FRIDAY TIME FRAME...BUT A PERSISTENT SURFACE RIDGE FROM
THE NORTHEAST STATES INTO THE SOUTHERN GREAT LAKES WILL IMPEDE ITS
SOUTHWARD PROGRESS THROUGH THE END OF THE WEEK.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM SATURDAY AFTERNOON THROUGH SUNDAY EVENING
FOR ILZ038-042>057-061>063-066>068-071>073.

&&
Hazardous weather outlook, Sep 12, 2:36 PM CST, 7 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
336 PM CDT FRI SEP 12 2008

ILZ027>031-036-037-040-041-131100-
FULTON-KNOX-MARSHALL-MASON-PEORIA-SCHUYLER-STARK-TAZEWELL-
WOODFORD-
336 PM CDT FRI SEP 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

A FRONTAL SYSTEM WILL LINGER ACROSS CENTRAL ILLINOIS TODAY...AND
THEN DRIFT NORTH TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS
WILL CONTINUE...THOUGH NO SEVERE WEATHER IS ANTICIPATED. ANY BRIEF
HEAVY RAINFALL MAY CAUSE SOME ISOLATED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE NEXT FOCUS FOR STEADY RAINS WILL COME SATURDAY AFTERNOON AND
INTO SUNDAY...AS MOISTURE FROM HURRICANE IKE FLOW INTO CENTRAL
ILLINOIS AND INTERACTS WITH A FRONTAL BOUNDARY. AS A RESULT...PERIODS OF
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE OVER THE AREA
THROUGH SUNDAY NIGHT. INSTABILITY AND DEEP LAYER SHEAR VALUES MAY
BE ENOUGH TO SUPPORT SOME ISOLATED SEVERE STORMS TOMORROW NIGHT.
MAIN THREAT WILL BE DAMAGING WINDS IN ADDITION TO FLOODING. HEAVY
RAIN WILL BE POSSIBLE AT TIMES FROM THE STORMS. RAINFALL AMOUNTS
OF 2 TO 4 INCHES WILL BE POSSIBLE...WITH LOCALIZED AREAS MAYBE
RECEIVING 6 INCHES OF RAIN. FLOODING WILL BE POSSIBLE...ESPECIALLY
FROM HEAVY RAINS SATURDAY NIGHT AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ038-042>048-053>057-063-131100-
CASS-CHAMPAIGN-CLARK-COLES-DE WITT-DOUGLAS-EDGAR-LOGAN-MACON-
MCLEAN-MENARD-MOULTRIE-PIATT-VERMILION-
336 PM CDT FRI SEP 12 2008

...FLASH FLOOD WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SUNDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

A FRONTAL SYSTEM WILL LINGER ACROSS CENTRAL ILLINOIS TODAY...AND
THEN DRIFT NORTH TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS
WILL CONTINUE...THOUGH NO SEVERE WEATHER IS ANTICIPATED. ANY BRIEF
HEAVY RAINFALL MAY CAUSE SOME ISOLATED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE NEXT FOCUS FOR STEADY RAINS WILL COME SATURDAY AFTERNOON AND
INTO SUNDAY...AS MOISTURE FROM HURRICANE IKE FLOW INTO CENTRAL
ILLINOIS AND INTERACTS WITH A FRONTAL BOUNDARY. AS A RESULT...PERIODS OF
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE OVER THE AREA
THROUGH SUNDAY NIGHT. INSTABILITY AND DEEP LAYER SHEAR VALUES MAY
BE ENOUGH TO SUPPORT SOME ISOLATED SEVERE STORMS TOMORROW NIGHT.
MAIN THREAT WILL BE DAMAGING WINDS IN ADDITION TO FLOODING. HEAVY
RAIN WILL BE POSSIBLE AT TIMES FROM THE STORMS. RAINFALL AMOUNTS
OF 2 TO 4 INCHES WILL BE POSSIBLE...WITH LOCALIZED AREAS MAYBE
RECEIVING 6 INCHES OF RAIN. FLOODING WILL BE POSSIBLE...ESPECIALLY
FROM HEAVY RAINS SATURDAY NIGHT AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ049>052-061-062-066>068-071>073-131100-
CHRISTIAN-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-
MORGAN-RICHLAND-SANGAMON-SCOTT-SHELBY-
336 PM CDT FRI SEP 12 2008

...FLASH FLOOD WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SUNDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

A DEVELOPING FRONTAL SYSTEM IS STILL PROVIDING A FOCUS FOR THE
DEVELOPMENT OF SHOWERS AND THUNDERSTORMS THIS EVENING. THIS
ACTIVITY WILL CONTINUE...AND THOUGH THE MAJORITY OF THE RAINFALL
IS EXPECTED NORTH OF INTERSTATE 72...THERE IS A SLIGHT RISK FOR
SOME SEVERE WEATHER IN SOUTHERN ILLINOIS WHERE THE AIR HAS BECOME
MORE UNSTABLE IN THE AFTERNOON HOURS. VERY ISOLATED DAMAGING WIND
GUSTS ARE THE MAIN THREAT WITH ANY SEVERE STORMS THAT MAY DEVELOP.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE NEXT FOCUS FOR STEADY RAINS WILL COME SATURDAY AFTERNOON AND
INTO SUNDAY...AS MOISTURE FROM HURRICANE IKE FLOW INTO CENTRAL
ILLINOIS AND INTERACTS WITH A FRONTAL BOUNDARY. AS A RESULT...PERIODS OF
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE OVER THE AREA
THROUGH SUNDAY NIGHT. INSTABILITY AND DEEP LAYER SHEAR VALUES MAY
BE ENOUGH TO SUPPORT SOME ISOLATED SEVERE STORMS TOMORROW NIGHT.
MAIN THREAT WILL BE DAMAGING WINDS IN ADDITION TO FLOODING. HEAVY
RAIN WILL BE POSSIBLE AT TIMES FROM THE STORMS. RAINFALL AMOUNTS
OF 2 TO 4 INCHES WILL BE POSSIBLE...WITH LOCALIZED AREAS MAYBE
RECEIVING 6 INCHES OF RAIN. FLOODING WILL BE POSSIBLE...ESPECIALLY
FROM HEAVY RAINS SATURDAY NIGHT AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATER THIS EVENING.

HJS

The radar

The Lincoln radar (KILX), 65 km away, was scanning. The volume nearest the first event began at 03:37 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Peoria

When
September 12, 9:40 PM CST to 9:41 PM CST
Where
Peoria County, Peoria
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.700, -89.600

A tree was blown down onto a house in Peoria.

Flash Flood, Peoria

When
September 12, 10:00 PM CST to 11:00 PM CST
Where
Peoria County, (Pia)gtr Peoria Arpt to 0.93 mi ENE of Radnor
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.670, -89.680

Numerous streets in Peoria had water flowing over them due to heavy rainfall. In addition, many basements were flooded across the city.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134999, 136051.